Forums


Living with Migraine

Flareups, abortives and when to call the neuro

  • By kmripple

    Sorry if I’m asking too many questions in one post. My migraines seem to be flaring up and I am not sure when to take an abortive. I’m on my third spell of the day today. A lot of time head pain is secondary, I get more dizzy, depersonalization, numb arms, shimmery eyes or blurry vision, nausea. If I suddenly felt like a hammer had hit my head then it would be clearer when to take the abortive. Any ideas? Also, neuro gave me injectable DHE and I know it can cause rebound, so how much would be too much? He only prescribed one per day and at that point migraines were only being bothersome week before and during menses.

    And that leads me to my last question. When should you call the neuro because migraine has changed? I suspect the flare up has much to do with horrible weather changes and thunderstorms in the area. And I don’t want to waste the neuro’s time (I know I shouldn’t care, but I guess I am not at the point of utter desperation where things get so bad my life is totally disrupted and then I don’t care how often I call).

    Hope this makes sense. I know none of you are doctors but I could benefit from people’s personal experiences. Thanks.

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    The answers to some of your questions depends on how long this flareup has been going on. If it’s a few days, you can likely take the medication as you need and not worry about it. If it has been going on a couple weeks, it’s probably time to contact your doctor.

    I’m having trouble finding a guideline for DHE usage and avoiding medication overuse headache, but it is probably about 10 doses a month. If you have to take 15 one month, it’s unlikely to push you into MOH, but doing so multiple months in a row isn’t a good idea.

    If you’re able to take other migraine abortives (like triptans or Midrin), you could balance out the DHE usage. All of them can cause MOH, but if you take each one five times a month, you’re probably OK. You would need to call or see your doctor to get any of these prescribed.

    As you probably know, it’s best to take an abortive as soon as you know you’re having a migraine. If you can get it before the pain hits, even better. I know it can be difficult to know when to take one, but it sounds like your symptoms are pretty clear. As soon as you notice one (or a couple) of those symptoms, it’s good to take the abortive. This is fine to do for a few days or maybe even a week, but not for days or weeks on end. When I’m having short term flareups, I take meds more liberally than I do the rest of the time, so I don’t get sucked into an unbreakable cycle.

    I say “probably” and “likely” a lot in this response because the answers depend somewhat on your migraine history and propensity toward MOH. If you’re unsure, then definitely call your doctor.

    I hope this helps.

    Kerrie

    Reply Created with Sketch. reply
  • By kmripple

    Kerrie, thank you sooooo much for your advice. Yesterday I woke up with a heavy head and I could just tell it was going to be a doozy of a migraine day. Instead of doing my usual routine, which consists of enduring the pain, laying down for hours and missing out on life (which sucks when you work full time, because then you miss out on having fun and doing things that will lift your spirit and give you the boost you need to deal with migraines with a more positive outlook), I took your advice and asked my hubby to inject the DHE. Slept for a bit after, took it slow and enjoyed the day at a friends’ house, with sunglasses and hat on the whole time. Thank you for putting abortives in perspective for me!

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    I’m so glad you were able to abort the migraine and still have fun over the weekend! And I’m glad the information I gave you was helpful.

    I used the number five as an example, but most abortives and OTC painkillers (triptans, Tylenol, Advil) can be taken about 10 times a month and DHE appears to have a lower risk of MOH than most abortives. Next time you see your doctor, it might ease your mind to ask exactly how often you can take a particular drug.

    I hope this flareup settles down soon!

    Reply Created with Sketch. reply